By Michael H. Crawford, MD, Editor

SYNOPSIS: An analysis of three large simvastatin trials revealed muscle symptoms on simvastatin are common, but true myopathy is rare and can be predicted by evaluating certain risk factors for its development, which can help guide patient management.

SOURCE: Hopewell JC, Offer A, Haynes R, et al. Independent risk factors for simvastatin-related myopathy and relevance to different types of muscle symptom. Eur Heart J 2020;41:3336-3342.

Myopathy caused by statins is rare, but muscle symptoms are common. Hopewell et al sought to identify independent risk factors for myopathy based on a study of 171 diagnosed cases among 58,390 subjects treated with simvastatin in three large trials. Subjects were followed at least every six months for an average of 3.4 years. Alanine transaminase (ALT) was measured at each visit, and creatine kinase (CK) was measured if there were any muscle symptoms or if the ALT was 1.5 times the upper limit of normal (ULN). Myopathy was diagnosed if the subject reported muscle pain or weakness and recorded a CK > 10 times the ULN. In one study, subjects with muscle symptoms and CK values between five and 10 times the ULN were evaluated, too.

In addition to analyzing common clinical characteristics of the subjects, the authors analyzed concomitant drug use, especially strong CYP34A inhibitors. Researchers created a subgroup of 9,239 subjects pulled from all three studies for whom genetic data were available. There were 196,521 person-years of exposure to simvastatin for a mean of 3.4 years of therapy. Among the 171 cases of myopathy, there were 14 with severe myopathy, with CK > 40 times the ULN and evidence of rhabdomyolysis. Among those with myopathy, 73% reported no muscle symptoms before the onset of myopathy. The mean time to myopathy was 18 months, with 36% within the first six months. The rate of myopathy was nine in 10,000 patient-years and was higher in the first year vs. later (19 vs. 5 per 10,000 patient-years). In those of Chinese ethnicity, it was 26 vs. 2 per 10,000 patient-years in European subjects. Myopathy also was more common on simvastatin 80 mg/day vs. 20 mg/day (13 vs. 1 per 10,000 patient-years). In the group with muscle symptoms and CKs between five and 10 times the ULN, the incidence was 0.2% vs. 0.1% in those with no symptoms.

Muscle symptoms without CK elevation were extremely common, occurring at least once in 26% of the subjects, or 981/10,000 patient-years. Simvastatin at the 80 mg/day dose was the highest independent risk factor for myopathy, followed by Chinese ancestry (10 times the rate of Europeans). Others included older age, smaller body mass index (BMI), female sex, and diabetics on hypoglycemic agents. Culprit drugs included verapamil (8x), niacin or diltiazem (3x), and beta-blockers or diuretics (0.67-0.75x). The odds ratio (OR) for the genetic variant SLCO1B1rs4149056 was 3.1. The OR for other muscle symptoms (no CK elevation) was 0.97. The authors calculated a risk score based on these factors, which averaged 7.2 in myopathy cases vs. 4.2 with other muscle symptoms. Dividing the scores into tertials, the OR for myopathy increased from 1.0 at the bottom tertial to 34 at the top in those with myopathy, but did not change in those without myopathy (1.0 at all levels). In those with symptoms and CK between five and 10 times the ULN, the ORs went from 1.0 to 3.5 at the top. The authors concluded the risk of statin myopathy is low, but higher-risk individuals can be detected by evaluating risk factors associated with myopathy.

COMMENTARY

Interestingly, the authors did not present the risk score algorithm in the paper, only in the supplementary online material. I believe they did not think physicians were going to use the score, partly because the risk concepts presented are so straightforward, and they did not test all possible risk factors because the trials they examined did not include the data. Despite several hypotheses, the actual mechanism of statin myopathy is unknown. What is clear is that it is related to blood levels. Thus, the most potent predictor of myopathy was the simvastatin dose.

Other risk predictors were those that would be expected to raise blood levels: Chinese ethnicity, concomitant drug therapy, small BMI, and female sex because of sexual dimorphism. The association with the genetic variant SLCO1B1 certainly is because it is known to raise the blood levels of patients on statins.

Although not assessed in the Hopewell et al study, the genetic variant raises different statins by varying amounts. For example, it raises simvastatin 40 mg per day levels by 221%, atorvastatin 20 mg per day by 144%, and rosuvastatin 40 mg per day by 117%. Thus, the risk of myopathy varies with the statin and explains why simvastatin 80 mg was withdrawn from the U.S. market. The association with diabetics treated with hypoglycemic agents is unclear, but since it was not seen in diabetics not on drug treatment, it likely also is a drug interaction.

One weakness of the study was the authors did not investigate other CYP34A inhibitors, such as amiodarone, probably because there were not enough data on these drugs in the trials. Also, the authors did not examine thyroid disease or grapefruit juice ingestion, probably for the same reason. Although renal dysfunction would be expected to raise blood statin levels, no association was observed in the Hopewell et al study. This probably is because the average GFR in the studies examined was marked at 90 mL/min/1.73 m2 and less than 3% of subjects recorded GFR levels less than 45 mL/min/1.73 m2. Therefore, the more factors that could raise the blood levels of patients on statins, the higher the risk of myopathy.

As the Hopewell et al study shows, most muscle symptoms are not caused by the statin. The authors suggested checking a CK level for any muscle symptoms. If normal, try to convince the patients to continue the statin. With a CK in the borderline range of five to 10 times the ULN, Hopewell et al suggested carefully following the patient while trying to keep him or her on the statin.

When initially considering therapy with a statin, the authors recommended considering the risk factors listed in this article and perhaps using non-statin therapy for high-risk patients. However, even in vulnerable patients, the risk of statin myopathy is much lower than that of a major cardiovascular event if they do not lower their LDL cholesterol.